Local Anaesthetic toxicity is nearly always due to a therapeutic error. Usually an incorrect dose, route or technique.
LA agents bind reversibly to the sodium channels and act on peripheral nerves to inhibit sodium flux thereby blocking the action potential. Toxicity manifests as a sodium channel blockade e.g TCA overdose.
- Complicated by the various routes of administration but the systemic toil effects correspond to peak concentrations in the systemic circulation, this influenced by dose, rate of administration, route and location, presence of tourniquets and local blood flow.
- Small volume of distribution
- Elimination half life is approximately 2 hours but slightly longer for bupivacaine.
- Eliminated by hepatic metabolism
- Oral ingestion causing toxicity is rare due to the extensive first-pass metabolism which is useful to know when a child eats a tube of teething gel containing lignocaine – only need assessment if >6mg/kg has been ingested (beware the salicylate containing gels – needs a separate risk assessment)
- CNS depression requires prompt intubation and hyperventilation (aiming for pH 7.5-7.55)
- Pre-intubation and on arrival it is vital to get an ECG looking for signs of toxicity (widening of the QRS, large terminal R wave in aVR increased R/S ratio (>0.7) in aVR and QT prolongation). If present give sodium bicarbonate 1-2mmol/kg until effect is seen because even during the quickest of intubations you will cause a state of acidosis which will exacerbate local anaesthetic toxicity.
- Ventricular dysrhythmias:
- Sodium bicarbonate 2 mmol/kg IV repeated every 1-2 minutes to restore a perfusing rhythm, multiple doses maybe required.
- Intravenous lipid emulsion is also used for cardiovascular instability:
- Give 1-1.5 ml/kg IVLE 20% as an IV bolus over 1 minute
- Repeat bolus at 3-5 minute intervals if required (x2 max) then
- Infuse IVLE 0.25 ml/kg/minute until haemodynamic stability is restored
- Increase to 0.5 ml/kg/minute if hypotension persists, doses above 8ml/kg are unlikely to be beneficial
- 20ml/kg crystalloid bolus, sodium bicarbonate 2 mmol/kg may restore a MAP >65.
- Failing this adrenaline and noradrenaline infusions can be used (peripherally at first until able to insert a central line when higher doses can be used, of note the risks of extravasation i.e. tissue necrosis is the same as for push dose pressures and using meteraminol/aramine. Make sure you have a big flowing peripheral line).
- Noradrenaline dose: 0.15mg/kg in 50ml D5W at 1-10ml/hr (0.05 – 0.5 mcg/kg/min).
- Adrenaline dose: 0.15mg/kg in 50ml D5W at 1-10ml/hr (0.05 – 0.5 mcg/kg/min)
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Consider methaemoglobinaemia, treatment is with methylene blue. Administer 1-2 mg/kg (0.1-0.2 ml/kg of 1% solution) IV slowly over 5 minutes followed by a saline flush.
- Dosing as per the table above, however, lower doses can cause toxicity if injected intravenous or intra-arterial. Higher doses can be used is co-administered with adrenaline
- Onset of clinical manifestation is rapid
- Bupivacaine is has a predilection for myocardial tissue making it more cardiotoxic
- Methaemoglobinaemia is not dose-related and more likely to occur with benzocaine, lignocaine or prilocaine. It manifests as a blue discolouration around the mucous membranes but can progress to cellular hypoxia resulting in death if concentrations rise above 70%
- Children: although there have been fatalities with children from lignocaine-containing local or topical anaesthetic, ingested doses of <6mg/kg are safe. Children are more likely than adults to develop methaemoglobinaemia.
- Clinical Features:
- Early: Tinnitus, dizziness, anxiety, confusion and perioral numbness
- Severe CNS: Seizures, coma
- Severe Cardiovascular: bradycardia, hypotension, atrial and ventricular dysrhythmias, cardiovascular collapse and asystole.
- General supportive measures.
- If intubated see FASTHUGSINBED for further supportive care.
- Screening: 12 lead ECG and BSL
- EUC, ABGs, methaemoglobin concentration
- Serial ECGs – may reveal signs of sodium channel blockade.
- Prolonged QRS interval (>100ms is predictive of seizures, >160ms is predictive of ventricular tachycardia)
- Large terminal R wave in aVR
- Increased R/S ratio (>0.7) in aVR
- QT prolongation is noted secondary to potassium channel blockade but also due to the widening of the QRS.
- Not indicated.
- Not clinically useful.
- Sodium bicarbonate for ventricular dysrhythmias
- Intravenous lipid emulsion in serve cardiovascular instability, cardiac arrest refractory to standard measures.
- Methylene blue is the antidote for methaemoglobinaemia.
- Children only need observation for teething gel (containing lignocaine) oral ingestions if >6mg/kg was ingested.
- Patients who develop CNS depression, cardiac instability require an admission to intensive care (potentially intubated).
References and Additional Resources:
- Ed Burns TCA ECG page
- Intralipid – how does it work and what are the controversies (work in progress)
Pharmacology of TCAs BSCC video – explains how sodium bicarbonate works as an antidote with sodium channel blockade
TCAs and the ECG video – explains how the ECG changes with sodium channel blockade
- Balit CR, Lynch AM, Gilmore SP et al. Lignocaine and chlorhexidine toxicity in children resulting from mouth paint ingestion: a bottling problem. Journal of Paediatrics and Child Health 2006; 42(6):350-353
- Curtis LA, Dolan TS, Seibert HE. Are one or two dangerous? Lidocaine and topical anaesthetics exposure in children. Journal of Emergency Medicine 2009; 37:32-39
- Felice KL, Schumann HM. Intravenous lipid emulsion for local anaesthetic toxicity: a review of the literature. Journal of Medical Toxicology 2008; 4(3): 184-191
- Weinberg G. Lipid rescue resuscitation from local anaesthetic cardiac toxicity. Toxicology Reviews 2006; 25(3):139-145
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.